What Could this Type of Condition Be ?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  What Could this Type of Condition Be ?


My wife is on topomax geodon seroquel and zoloft for rapid cycling  bipolar, she was recently hospitalised for  hallucinations and the doctor prescribed depakote, i'm not sure of the mgs for any of the meds, well she was released from  the hospital and felt fine for about a week. then started complaining that the depakote was tormenting her and that she  couldn't sleep and was having trouble thinking or remembering, well now she cannot even finish a sentence it's like she's in catatonic state, could this be the depakote or one  of the other meds because this has never happened to her before she had all of these drugs mixed together. i spoke to the doctor at the hospital and he doesn't  seem to have a clue or really even  care, (very upset with him) he said he speculates that she is "mad" whatever that means he didn't elaborate. but that sounds  ridiculous to me. have you seen this type of condition before in a patient and what could this be? please help i am desperate  and frustrated.




Dear Jacob --

Sorry to hear about the circumstance. As you can imagine, trying to find one's way out of this requires calm, systematic thinking. That is hard to do when you're in the middle of it.  From way out here, let me offer some ideas for consideration by you, your wife, and the physician in charge of her follow-up.

First of all, there is the old maxim "anything can cause anything in somebody".  So we definitely have to consider the possibility that divalproex (Depakote) is the basis for how things are going now.  Of course we are going to consider other possibilities as well, and then weigh the probabilities, and look at the consequences of choosing one or another course of action.

If divalproex was thought likely to be the basis of the current most troubling symptoms, then tapering it off and "regrouping" might be the best thing to do now. 

Unfortunately, based on the information you have provided here, things seem more complicated than that.  First of all, she has "rapid cycling bipolar disorder".  So it could be that she cycled into the current symptoms despite divalproex; that divalproex is a "innocent bystander"; or even that divalproex did indeed help for a while but it was overpowered by other factors that are causing continued cycling.  Frankly, that might be the best explanation, that last one.  But of course, she might have "cycled" into improvement when divalproex was added, so we cannot conclude for certain that divalproex is an "active ingredient", a helpful one.

But lets us assume for the moment that divalproex is not necessarily the bad guy here.  Are there any other medications which should be regarded as potentially part of the problem you describe (can't sleep, troubles are thinking, can't finish a sentence, almost catatonic)? Again, we have to consider the possibility that the target of treatment itself, her bipolar disorder, is the basis for these very severe symptoms.  Thinking like that, we could consider whether any of the medications she was taking when hospitalized might be contributing to the cycling, and thereby contributing to these current symptoms (we could also think about other factors that were present, when she was hospitalized, such as a major new severe social stress, or something that made her have to lose a lot of sleep, or use of drugs or alcohol -- but hopefully these have been considered, and they are not quite as direct an issue as what to do with medications right now, at least from the way you framed the question, focusing on Depakote).

So, are there any of the current medications that could contribute to cycling?  I think most mood experts around the world would agree that antidepressants can -- in some people, sometimes -- induce cycling.  In case you run into any doubt about that, and in case other readers are anxious for a relatively recent summary of thinking about antidepressants and their relative risks and people with bipolar disorder, there are two recent editorials in the American Journal of Psychiatry, commenting on a research study which looked at rapid cycling in people on antidepressants.  Here they are, with their respective "bottom lines" and my editorial comment:

Ghaemi: " Stopping antidepressants … is the sine qua non of treating rapid-cycling bipolar disorder."

Goldberg: "Much as antibiotics … exert different effects in different subgroups, so too are antidepressants likely to be safe and effective in a definable bipolar subtype—most likely bipolar II depressed patients with no mixed features, no recent mania, no prior antidepressant-associated mania, and no comorbid substance abuse."

Notice that by emphasizing the subgroups which are likely to respond well to antidepressants, Dr. Goldberg, a level head in this discussion, is effectively saying that there are other patients who may not get good outcomes when they take antidepressants.  They include people with the opposite features: a history of mixed states (manic and depressive symptoms at the same time); a history of recent manic episode; previously having manic symptoms develop when starting an antidepressant; and people who use drugs and alcohol. 

So, that brings the use of sertraline (Zoloft) into some question, but it does not mean that it should be removed (and even if it was removed, that should be done slowly; and never without discussion with the physician who is prescribing it).  Likewise, ziprasidone (Geodon) can have antidepressant-like effects at lower doses, probably 80 mg and less (or even higher doses, if they are not taken with food).  It too should be examined for whether it might be somehow contributing to cycling. Topiramate (Topomax) is harder to evaluate: it seems to help some people but not in trials versus a placebo (more on that).

So, to reach some conclusions from all this: by the time you read this, I hope things are already getting better.  If not, it may be necessary to pull back on the divalproex just to see if that makes things better.  It certainly would be a rational step. [But you would not do this on your own, of course; someone needs to be there to help interpret the results and handle whatever happens.] On the other hand, that leaves things the way they were before she went in the hospital, if I understand correctly, which means that there will still need to be a search for how to make things better (in other words, if divalproex is not the way to go, there needs to be some other solution).  As you can see, one of the reasons for writing a lengthy reply here is to give you some ideas on what should be considered at that point.

Good luck with all that.

Dr. Phelps

 

 Published October, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?